Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Miami, FL

July 16, 2010Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 16, 2010, 10:53 AM EDT for Broward County, Palm Beach County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 10:53 AM EDT (14:53 UTC)
Expired
Jul 16, 2010, 11:28 AM EDT
In force
35 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 87 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3302 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3302 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS52 KMFL 161453
SVRMFL
FLC011-099-161545-
/O.NEW.KMFL.SV.W.0049.100716T1453Z-100716T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1053 AM EDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWARD COUNTY IN SOUTH FLORIDA.
  SOUTHWESTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 1145 AM EDT

* AT 1053 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF      
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...AND WAS MOVING      
  NORTHWESTWARD AT 30 MPH.

* THE STORM WILL AFFECT...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  ROTENBERGER WILDLIFE MANAGEMENT AREA...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2631 8088 2661 8088 2628 8050 2614 8062
TIME...MOT...LOC 1452Z 128DEG 25KT 2628 8065

$$

70/DD
1 follow-up statement
169 
WWUS52 KMFL 161528
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1128 AM EDT FRI JUL 16 2010

FLC011-099-161535-
/O.CAN.KMFL.SV.W.0049.000000T0000Z-100716T1545Z/
PALM BEACH FL-BROWARD FL-
1128 AM EDT FRI JUL 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWARD AND
SOUTHWESTERN PALM BEACH COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

NUMEROUS THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING... 
GUSTY WINDS FROM 40 TO 50 MPH...AND VERY HEAVY RAINFALL ARE STILL 
POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE 
LATEST UPDATES.

LAT...LON 2631 8088 2661 8088 2628 8050 2614 8062
TIME...MOT...LOC 1525Z 128DEG 25KT 2642 8085

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:03 AM EDT, 50 minutes earlier.

Area forecast discussion, Jul 16, 10:03 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1003 AM EDT FRI JUL 16 2010

.UPDATE...
WEATHER WISE THERE HAS BEEN NO CHANGE TO THE SHORT TERM FORECAST
AS THE FORECAST REFLECTS THE NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY ANTICIPATED FOR LATE MORNING AND AFTERNOON...MAINLY IN
THE SOUTHERN PORTIONS OF THE CWA. THIS IS ALSO CONSISTENT WITH THE
CURRENT CONVECTION IN THE LOCAL ATLANTIC WATERS AND ENTERING THE
SOUTHEASTERN PORTION OF THE CWA.

THERE HAVE BEEN CHANGES...HOWEVER...TO THE SHORT TERM WIND AND
MARINE FORECASTS. REGIONAL OBSERVATIONS INDICATE A LOCALIZED WIND
SURGE HAS ENTERED THE REGION. SOME OF IT IS ACCOUNTED FOR BY THE
GUST FRONT AHEAD OF THE CONVECTION THAT ENTERED THE SOUTHEAST REGIONAL
ATLANTIC WATERS THIS MORNING. BUT OBSERVATIONS FURTHER NORTH IN
PALM BEACH COUNTY AND IN SETTLEMENT POINT IN THE BAHAMAS ALSO
INDICATE AN INCREASE IN THE WINDS...WHICH IS NOT ACCOUNTED FOR IN
THE RECENT GUIDANCE. THEREFORE...WINDS ACROSS THE ATLANTIC WATERS
WERE UPDATED TO THE 15 TO 20 KNOT RANGE...ALSO FOR THE OFF SHORE
GULF WATERS...WITH A PRECAUTIONARY STATEMENT IN EFFECT FOR THE
REGIONAL WATERS. SEAS WERE INCREASED ABOVE RECENT GUIDANCE TO
REFLECT THE INCREASE IN WINDS ACROSS THE REGION.

60

&&

.PREV DISCUSSION... /ISSUED 727 AM EDT FRI JUL 16 2010/

AVIATION...
UPR LVL LOW PRES SYS TO PASS S OF S FLA BUT COOLER TEMPS
ALOFT/INCRG INSTABILITY AND MOISTURE LEAD TO INCRS IN SHRA/TSRA
ACTIVITY TDA. OTRW...VCSH E COAST TERMINALS THRU 16Z THEN SOME
MVFR CIG/VSBY IN +SHRA/TSRA WITH GUSTY WINDS. SFC WNDS ESE-SE ARND
10 KTS INCRG AFT 14Z 11-13G20 KTS WITH HIR GUSTS PSBL IN TSRA. AT
KAPF VFR THRU 18Z THEN SOME MVFR CIG/VSBY IN +SHRA/TSRA THRU 00Z.
SFC WND ENE-ESE < 10 KTS THRU 16Z THEN BCMG SE 10-12G20+ WITH HIR
GUSTS PSBL IN TSRA.

JR/DD

PREV DISCUSSION... /ISSUED 436 AM EDT FRI JUL 16 2010/

DISCUSSION...AN UPPER LEVEL LOW AND MID LVL INVERTED TROF IS
CURRENTLY MOVING INTO S FL FROM THE BAHAMAS WHILE A DEEP RIDGE
IS CENTERED OVER THE ATLANTIC. PWAT ACROSS THE AREA IS RUNNING
AROUND 1.75 TO 2" VIA GPS MET AND THIS IS EXPECTED TO INCREASE TO
OVER 2" THROUGH TODAY AS THE EASTERN SIDE OF THE UPPER LOW
TRANSPORTS MOISTURE NORTHWARD. ALSO, AS THE LOW/TROF MOVES ACROSS
THE AREA, MID LVL TEMPS WILL DECREASE AROUND 1 OR 2 DEGREES
THROUGH THE DAY SLIGHTLY STEEPENING LAPSE RATES... THEREFORE
NUMEROUS TO HIGH END SCT STORMS REMAIN IN THE FORECAST WITH SOME
STORMS POSSIBLY PRODUCING HVY RN AND SOMETIMES FREQUENT LIGHTNING.
GUSTY WINDS WILL ALSO BE A POSSIBILITY AS WE HAVE ALREADY
WITNESSED THIS SHIFT. TONIGHT AND INTO SATURDAY, THE UPPER LOW AND
MID LVL TROF WILL BEGIN TO MOVE PAST THE AREA. THE DEEP RIDGE OVER
THE ATLANTIC WILL DRIVE A VERY DRY MID LVL LAYER/SAL INTO S FL.
PWATS WILL DECREASE BY AN INCH AND MID LVL TEMPS WILL WARM TO NEAR
-5C...THIS WILL CAUSE POPS TO DECREASE INTO THE ISOLD TO WIDELY
SCT CATEGORY AT BEST WHILE AFTERNOON TEMPS RISE INTO THE MID 90S
ACROSS THE INTERIOR AND ALONG THE WEST COAST. THE EAST FLOW WILL
BE HIGH ENOUGH TO HOLD THE GULF SEA BREEZE AT BAY FOR MUCH OF THE
DAY HOLDING OFF ANY RELIEF TO LATE IN THE AFTERNOON SAT AND SUN.

MONDAY THROUGH THE END OF THE WEEK...THE EASTERLY FLOW WILL
CONTINUE AS THE RIDGE AXIS REMAINS EXTENDED FROM THE ATLANTIC
INTO N FL AND GA. RAIN CHANCES WILL INCREASE EARLY IN THE WEEK
WITH THE PASSAGE OF THE NORTHERN EXTENT OF AN INVERTED TROF, AND
THEN THE SAL MAY RETURN MID WEEK WITH A DECREASE IN POPS AGAIN.

MARINE...THE PRESSURE GRADIENT WILL TIGHTEN SOMEWHAT TODAY WHICH
WILL CAUSE THE WINDS TO INCREASE TO AROUND 15 KTS ACROSS MUCH OF
THE LOCAL WATERS. WINDS OF 13 TO 18 KTS WILL BE COMMON ACROSS
PORTIONS OF THE LOCAL WATERS THROUGH SATURDAY UNTIL THE GRADIENT
RELAXES AGAIN. MONDAY AND AGAIN LATE IN THE WEEK THIS PATTERN WILL
REPEAT AS THE PRESSURE GRADIENT TIGHTENS AND RELAXES AS TROPICAL
WAVES PASS TO THE SOUTH OF THE AREA. THIS WILL KEEP THE SEAS AT 2
TO 4 FEET THROUGH THE PERIOD IN THE GULF STREAM AND 1 TO 3 FEET
ELSEWHERE.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  79  90  80 / 50 30 10 10
FORT LAUDERDALE  89  82  91  82 / 60 30 10 10
MIAMI            90  80  91  81 / 60 30 10 10
NAPLES           90  77  95  76 / 60 30 30 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 16, 4:15 AM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
415 AM EDT FRI JUL 16 2010

FLZ063-066>075-168-172>174-162300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
415 AM EDT FRI JUL 16 2010

...NUMEROUS THUNDERSTORMS SOUTH/SCATTERED THUNDERSTORMS ELSEWHERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: WINDS WILL BE OUT OF THE EAST SOUTHEAST AT 10 TO 15
MPH OFF OF THE PALM BEACHES BUT 15 TO 20 MPH OFF OF BROWARD AND
MIAMI DADE COUNTIES. THIS WILL CREATE A SLIGHT RISK OF RIP CURRENTS
AT THE BEACHES OF PALM BEACH COUNTY AND A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF BROWARD AND MIAMI DADE COUNTIES.

THUNDERSTORMS: NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE SOUTHERN HALF OF SOUTH FLORIDA INCLUDING BROWARD, MIAMI
DADE, MAINLAND MONROE AND COLLIER COUNTIES. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ELSEWHERE. FREQUENT LIGHTNING STRIKES,
LOCALLY MODERATE TO HEAVY RAIN AND GUSTY WINDS COULD OCCUR WITH THE
STRONGEST STORMS.

WIND: GUSTS TO 50 MPH WILL BE POSSIBLE IN SOME OF THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS SOUTH FLORIDA THROUGH THE PERIOD.

THE CONTINUATION OF EASTERLY WINDS AT 15 MPH OR HIGHER WILL RESULT
IN AN INCREASE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 16, 10:10 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1010 AM EDT FRI JUL 16 2010

FLZ073-074-173-161445-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
1010 AM EDT FRI JUL 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
SOUTHEASTERN MIAMI-DADE COUNTY FOR GUSTY WINDS FROM 45 T0 55 MPH...

AT 1010 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A CLUSTER OF STRONG THUNDERSTORMS NEAR CUTLER BAY...MOVING
NORTHWESTWARD AT 30 TO 35 MPH.

THESE STORMS WILL AFFECT...

WEST PERRINE...
METRO ZOO...
COUNTRY WALK...
INTERSECTION KROME AND KENDALL DRIVE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2563 8027 2560 8031 2556 8030 2554 8030
      2553 8032 2550 8033 2549 8032 2548 8033
      2544 8033 2555 8058 2576 8046 2565 8027
TIME...MOT...LOC 1408Z 118DEG 29KT 2558 8034

70/DD
Special weather statement, Jul 16, 10:47 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1047 AM EDT FRI JUL 16 2010

FLZ067-071-161530-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
1047 AM EDT FRI JUL 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR INTERIOR
BROWARD AND PALM BEACH COUNTIES FOR GUSTY WINDS FROM 45 T0 55 MPH...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A SEVERAL STRONG THUNDERSTORMS NORTH OF ALLIGATOR ALLEY AND
WEST OF HIGHWAY 27. THE STRONGEST ACTIVITY WAS LOCATED ABOUT 5 MILES
NORTH OF MILE MARKER 30 ON ALLIGATOR ALLEY. ALL STORMS WERE MOVING
NORTHWESTWARD AROUND 25 MPH.

THESE STORMS WILL AFFECT...

WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
HOLEY LAND WILDLIFE MANAGEMENT AREA...
ROTENBERGER WILDLIFE MANAGEMENT AREA...

AND SURROUNDING COMMUNITIES.

GUSTY WINDS FROM 45 T0 55 MPH ARE POSSIBLE. THESE WINDS CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2616 8087 2655 8087 2626 8045 2605 8061
TIME...MOT...LOC 1445Z 123DEG 22KT 2624 8060

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:16 PM EDTSpecial Marine WarningMFL59 min
Jul 15, 10:15 PM EDTSpecial Marine WarningMFL60 min
Jul 15, 10:33 PM EDTSpecial Marine WarningMFL57 min
Jul 15, 10:54 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
Jul 15, 11:10 PM EDTSevere Thunderstorm WarningMFLMiami-Dade35 min
Jul 15, 11:44 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade46 min
Jul 16, 12:20 AM EDTSpecial Marine WarningMFL40 min
Jul 16, 12:57 AM EDTSpecial Weather StatementMFLPalm Beach33 min
Jul 16, 2:08 AM EDTSpecial Marine WarningMFL52 min
Jul 16, 8:37 AM EDTSpecial Marine WarningMFL53 min
Jul 16, 9:33 AM EDTSpecial Marine WarningMFL57 min
Jul 16, 10:10 AM EDTSpecial Weather StatementMFLMiami-Dade35 min
Jul 16, 10:47 AM EDTSpecial Weather StatementMFLBroward43 min
Jul 16, 11:34 AM EDTSpecial Weather StatementMFLHendry, Palm Beach41 min
Jul 16, 12:03 PM EDTSpecial Marine WarningMFL57 min
Jul 16, 12:12 PM EDTSpecial Weather StatementMFLGlades48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.